0
Correspondence |

Hepatitis C Virus Infection and Isoniazid HepatotoxicityResponse FREE TO VIEW

Alberto Fernandez-Villar, MD, PhD; Virginia Leiro, MD; Maribel Botana, MD; Bernardo Sopeña, MD, PhD
Author and Funding Information

Affiliations: Servicio de Neumologia,  Servicio de Medicina Interna, Hospital Xeral-Cies de Vigo, Vigo, Spain,  Samsung Medical Center, Sungkyunkwan University School of Medicine Seoul, South Korea

Correspondence to: Virginia Leiro, MD, Servicio de Neumologia, Hospital Xeral-Cies de Vigo, Spain; e-mail: virginialeiro@terra.es



Chest. 2007;132(2):736-737. doi:10.1378/chest.07-0866
Text Size: A A A
Published online

In their study of drug-induced hepatotoxicity (DIH) associated with antituberculosis chemotherapy in patients hepatitis C (HCV) infection, Kwon et al1state that there are important differences in the only two studies23 published about the incidence of DIH secondary to isoniazid in patients with HCV infection (22% vs 7.5%, respectively), in which DIH was defined as a liver transaminase level ≥ 120 IU/L. However, in the report by Fernandez-Villar et al3 involving 415 drug users (214 HCV-seropositive and 201 HCV-seronegative subjects), DIH was defined as a liver transaminase level ≥ 200 IU/L (ie, an elevation five times greater than the normal upper limit); thus, the results of these two studies are not directly comparable. If Fernandez-Villar et al,3 had defined DIH as values ≥ 120 IU/L, the incidence of DIH would have been 22.4% in HCV-seronegative and 3% in HCV-seropositive patients, results very similar to those reported by Sadaphal et al2 (22%) and Ungo et al4 (24%); the latter study involved patients with active tuberculosis treated with a combination of first-line antituberculosis drugs. Reinterpreting the data of Fernandez-Villar et al3 using this lower cutoff point allows the identification, by multivariate analysis, of serum anti-HCV antibodies as an independent associated risk factor for DIH with elevated ingestion of alcohol and abnormal baseline transaminase values. These results have been analyzed in a more recent study5 in which HCV infection was confirmed by the presence in serum of HCV RNA.

It is difficult to diagnosis DIH in patients with HCV infection treated with antituberculosis drugs. Defining DIH using lower transaminase levels can result in the overdiagnosis of DIH by including patients with mild and transient transaminase elevations secondary to the disease.6 However, in agreement with Kwon et al, all studies14 demonstrated that antituberculosis drugs are safe to use in patients with HCV infection if they are monitored using clinical and laboratory tests.

The authors have no conflicts of interest to disclose.

The authors have reported to the ACCP that no significant conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Kwon, YS, Koh, W, Suh, GY, et al (2007) Hepatitis C virus infection and hepatotoxicity during antituberculosis chemotherapy.Chest131,803-808. [PubMed] [CrossRef]
 
Sadaphal, P, Astemborski, J, Graham, NM, et al Isoniazid preventive therapy, hepatitis C virus infection, and hepatotoxicity among injection drug users infected withMycobacterium tuberculosis.Clin Infect Dis2001;33,1687-1691. [PubMed]
 
Fernandez-Villar, A, Sopena, B, Vazquez, R, et al Isoniazid hepatotoxicity among drug users: the role of hepatitis C.Clin Infect Dis2003;36,293-298. [PubMed]
 
Ungo, JR, Jones, D, Ashkin, D, et al Antituberculosis drug-induced hepatotoxicity: the role of hepatitis C virus and the human immunodeficiency virus.Am J Respir Crit Care Med1998;157,1871-1876. [PubMed]
 
Fernández-Villar A, Sopeña B, García J, et al. Hepatitis C virus RNA in serum as a risk factor for isoniazid hepatotoxicity. Infection 2007 (in press).
 
Schenker, S, Martin, RR, Hoyumpa, A Antecedent liver disease and drug hepatotoxicity.J Hepatol1999;31,1098-1105. [PubMed]
 
To the Editor:

We appreciate the remarks of Fernandez-Villar et al concerning our recent article in CHEST (March 2007).1Two previous studies23 showed no independent risk of isoniazid hepatotoxicity associated with hepatitis C virus (HCV) infection. However, the definitions of drug-induced hepatotoxicity (DIH) used in these studies were different. In the study by Sadaphal et al,2DIH was defined when liver transaminase levels were > 120 IU/L. However, in the study by Fernandez-Villar et al,3 DIH was defined as liver transaminase levels of > 200 IU/L. Thus, we agree that the results of the two studies are not directly comparable.

The use of multiple regimens, vastly different study populations, varying definitions of hepatotoxicity, and different monitoring and reporting practices makes it difficult to reach definitive conclusions regarding the risks of DIH stemming from individual regimens.4 Only a few studies have evaluated the impact of HCV infection on DIH during the treatment of patients with latent tuberculosis infection or active tuberculosis. As noted by Fernandez-Villar et al,3 however, all previous studies13,5 have shown that antituberculosis drugs could be used in HCV-infected patients under the condition that regular liver function tests are carefully performed.

References
Kwon, YS, Koh, WJ, Suh, GY, et al Hepatitis C virus infection and hepatotoxicity during antituberculosis chemotherapy.Chest2007;131,803-808. [PubMed] [CrossRef]
 
Sadaphal, P, Astemborski, J, Graham, NM, et al Isoniazid preventive therapy, hepatitis C virus infection, and hepatotoxicity among injection drug users infected withMycobacterium tuberculosis.Clin Infect Dis2001;33,1687-1691. [PubMed]
 
Fernandez-Villar, A, Sopena, B, Vazquez, R, et al Isoniazid hepatotoxicity among drug users: the role of hepatitis C.Clin Infect Dis2003;36,293-298. [PubMed]
 
Saukkonen, JJ, Cohn, DL, Jasmer, RM, et al An official ATS statement: hepatotoxicity of antituberculosis therapy.Am J Respir Crit Care Med2006;174,935-952. [PubMed]
 
Ungo, JR, Jones, D, Ashkin, D, et al Antituberculosis drug-induced hepatotoxicity: the role of hepatitis C virus and the human immunodeficiency virus.Am J Respir Crit Care Med1998;157,1871-1876. [PubMed]
 

Figures

Tables

References

Kwon, YS, Koh, W, Suh, GY, et al (2007) Hepatitis C virus infection and hepatotoxicity during antituberculosis chemotherapy.Chest131,803-808. [PubMed] [CrossRef]
 
Sadaphal, P, Astemborski, J, Graham, NM, et al Isoniazid preventive therapy, hepatitis C virus infection, and hepatotoxicity among injection drug users infected withMycobacterium tuberculosis.Clin Infect Dis2001;33,1687-1691. [PubMed]
 
Fernandez-Villar, A, Sopena, B, Vazquez, R, et al Isoniazid hepatotoxicity among drug users: the role of hepatitis C.Clin Infect Dis2003;36,293-298. [PubMed]
 
Ungo, JR, Jones, D, Ashkin, D, et al Antituberculosis drug-induced hepatotoxicity: the role of hepatitis C virus and the human immunodeficiency virus.Am J Respir Crit Care Med1998;157,1871-1876. [PubMed]
 
Fernández-Villar A, Sopeña B, García J, et al. Hepatitis C virus RNA in serum as a risk factor for isoniazid hepatotoxicity. Infection 2007 (in press).
 
Schenker, S, Martin, RR, Hoyumpa, A Antecedent liver disease and drug hepatotoxicity.J Hepatol1999;31,1098-1105. [PubMed]
 
Kwon, YS, Koh, WJ, Suh, GY, et al Hepatitis C virus infection and hepatotoxicity during antituberculosis chemotherapy.Chest2007;131,803-808. [PubMed] [CrossRef]
 
Sadaphal, P, Astemborski, J, Graham, NM, et al Isoniazid preventive therapy, hepatitis C virus infection, and hepatotoxicity among injection drug users infected withMycobacterium tuberculosis.Clin Infect Dis2001;33,1687-1691. [PubMed]
 
Fernandez-Villar, A, Sopena, B, Vazquez, R, et al Isoniazid hepatotoxicity among drug users: the role of hepatitis C.Clin Infect Dis2003;36,293-298. [PubMed]
 
Saukkonen, JJ, Cohn, DL, Jasmer, RM, et al An official ATS statement: hepatotoxicity of antituberculosis therapy.Am J Respir Crit Care Med2006;174,935-952. [PubMed]
 
Ungo, JR, Jones, D, Ashkin, D, et al Antituberculosis drug-induced hepatotoxicity: the role of hepatitis C virus and the human immunodeficiency virus.Am J Respir Crit Care Med1998;157,1871-1876. [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543